Aa
A
A
A
Close
Pain Management Community
9.74k Members
Avatar universal

confused

My moms doctor took her from taking 4 percocet 10s a day to fentanyl patch 50 mg every 72 hrs...is this normal?  She has rheumatoid arthritis.
2 Responses
7721494 tn?1431631564
Welcome to the pain forum.

This dose escalation is above normal conversion levels.

The correct dose, when accounting for 20% incomplete cross tolerance, would indicate the use the 12.5 micro gram patch.

However, we do not have all the facts. Was your mother achieving statisfactory analgesia with 40mg of oxycodone / day or has her pain and opiate tolerance increased to the point where the 40mg daily dose was ineffective?

Is there a new, severely painful condition?

Still, an adjustment to 50 micrograms seems too much too soon, and she may be debilitated by the side effects of this medication.

What is your relationship with this doctor? Do you have HIPPA consent to speak with him regarding your mother's medical records? If so, you might call his office and ask to speak with him about his reasoning behind this dose.

Here's an accurate dose conversion calculator for opioids.

http://opioidcalculator.practicalpainmanagement.com/conversion

If your mother has dangerous side effects -- extreme somnolence, unconsciousness, or is breathing abnormally slowly -- less than 10 breaths per minute -- remove the patch and take it and her to the Emergency Room.

954005 tn?1304630205
I think that is just so ridiculous.  I was on both of those medications, and I went through quite a few other doses and medication types before we started fentanyl...and even then...we started a low dose patch and worked up from there.  

If I were you, I would get another opinion, or go talk to the doctor...something.   There are many other meds available at much lower doses.  Fentanyl is approx 88 times stronger than morphine.  I am just bewildered as to why he would start with 50mcg,  maybe it was a mistake.  

The advice above is very good.  Especially in the summer, you need to watch that the patch stays on, because they fall off and then you have to make sure that your mother doesn't get overheated,  because the medicine can be released at a much faster rate... and as mentioned above, fentanyl affects the breathing, and can depress the breathing rate and in turn the heart rate....

I would think that even with a hugely significant increase in pain, any patient would have to slowly titrate up in dose until the appropriate level has been achieved...starting at 50 is ridiculous.  

You are doing he right thing....looking online and asking questions...you are being vigilant with your mother's healthcare, and that's necessary...especially when things like this happen.  I would recommend that she not start with 50mcg,  if it was my mother, I would not let her put a 50 mcg patch on with a tolerance of only 40mg oxycodone/day.  

Ask me any other questions you may have:)
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches